Alert archive / South Carolina / River Flood Advisories in 2020
River Flood Advisory 3, NWS Columbia, SC
NWS Columbia, SC issued this river flood advisory at Jan 7, 2020, 9:17 AM EST for Lexington County, Richland County, South Carolina. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2020, 9:17 AM EST (14:17 UTC)
- Expired
- Jan 9, 2020, 9:15 AM EST
- In force
- 48 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Congaree River at Columbia (COLS1).
- Action stage
- 10 ft
- Minor stage
- 19 ft
- Moderate stage
- 24 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Jan 7, 6:11 AM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Jan 7, 6:11 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
611 AM EST Tue Jan 7 2020
.SYNOPSIS...
Surface low pressure crossing TN this morning will cross
Virginia through this afternoon. Its associated cold front will
push through our area from mid-morning through early afternoon.
A narrow band of showers is expected along the front, most
numerous over the northern Midlands. Breezy conditions will be
associated with the front. Dry high pressure will dominate
Wednesday and Thursday. A cold front will bring increased
moisture over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A fast moving mid-level shortwave trough is forecast to affect
the area today. Its associated surface low over eastern TN
early this morning will track across Virginia through the afternoon.
The cold front attached to the low is forecast to push through
our area from midday through early afternoon. The models depict
weak convergence along the front. Most of the lift ahead of the
upper system is forecast to stay north of the area, and low-
level moisture will remain limited because of the westerly
component to the h85 flow. Expect light rainfall amounts as
indicated by most models. The highest shower chances should be
over the north Midlands closer to greater upper lift and
moisture. Showers will diminish from west to east during the
late morning and early afternoon. Clouds will increase this
morning ahead of the front, then clear during the afternoon as
downslope flow spreads dry air over the area. Went near guidance
consensus for high temperatures in the mid 50s to mid 60s today
and lows in the low to mid 30s tonight.
A tight pressure gradient just south of the low plus strong mixing
in the westerly flow will bring breezy conditions for the
afternoon. The models indicate wind gusts of 25 to 35 mph.
Strong and gusty winds are expected to linger into tonight over
the area lakes due to cold air advection and favorable wind
direction. Have issued a Lake Wind Advisory from noon until
midnight.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Dry high pressure will dominate Wednesday and Thursday. Temperatures
will be just above normal on Wednesday with highs in the mid 50s to
low 60s. It will be cool Wednesday night with lows in the low to mid
30s under clear skies with light winds. The upper level flow will
shift to the southwest on Thursday as the center of the high moves
offshore, will allow temperatures to warm slightly from Wednesday.
Low-level winds will become easterly, and the onshore flow will
bring increasing moisture and cloud cover that will keep lows on
Thursday night mild in the 40s to low 50s. Isentropic lift could
also bring a few showers before morning.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Moisture will increase further on Friday. A warm front is forecast
to develop south of the area early Friday, and then move north of
the area by Saturday. Scattered showers are possible Friday and
Saturday as the area remains in the warm sector. Temperatures will
warm through this period with highs in the mid to upper 70s by
Saturday. Latest model runs have slowed the progression of this
system, and so the cold front is now expected to arrive Saturday
night. There is still expected to be a strong low-level jet and
shear associated with this front, but the later arrival means less
instability. Still expect a few thunderstorms with the potential for
some strong winds, but overall severe risk appears low.
The front will likely stall near the coast on Sunday with a strong
Bermuda high halting its eastward progression. Scattered showers
will therefore remain possible, with the potential for a few
embedded thunderstorms with continued warm weather contributing to
weak instability. Also kept a chance of showers and thunderstorms in
the forecast for Monday and showers for Tuesday as another frontal
system develops to the west and moves through the region.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Should see cloud bases lowering this morning as moisture
increases ahead of an approaching cold front. Clouds bases
expected to be above 3000 ft agl. Have continued LLWS in the
14z-18z timeframe as indicated by a 40 knot low level jet
depicted by Bufkit.
Cold front and associated band of light showers expected to
move through late morning to early afternoon. Will include a
tempo period for light showers. Will maintain VFR conditions
for now, though a brief period of high end MVFR possible with
the band of showers. Clearing skies with winds shifting to W or
WNW 15 to 20 knots with gusts around 30 knots behind the front
for the afternoon. Winds will diminish by 08/00Z.
EXTENDED AVIATION OUTLOOK...Patchy fog possible early Thursday
morning at fog prone AGS/OGB. Moisture and the chance of flight
restrictions will return Friday into the weekend as low
pressure approaches again from the west.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from noon today to midnight EST tonight for
GAZ040-063>065-077.
SC...Lake Wind Advisory from noon today to midnight EST tonight for
SCZ016-018-020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Jan 7, 3:41 AM EST, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 341 AM EST Tue Jan 7 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 080845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 341 AM EST Tue Jan 7 2020 ...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 3:14 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 16 hr |
| Jan 7, 7:45 AM EST | River Flood Warning | CAE | Calhoun, Lexington, Richland | 13 hr |
| Jan 7, 1:24 PM EST | Special Weather Statement | CAE | Chesterfield | 51 min |
Nearby
River Flood Advisories in South Carolina, 2020Every river flood advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.